Pharmacy/cant ejaculate with antidepressants
hello, I just recently was prescribed tera venlafaxine xr 75 mg to help moderate my mood swings and in a month they are going to boost my dose to 150. I'm only a couple days into this, and have noticed my sleep pattern is broken, but I can deal with that. What I have an issue with is the fact that I can't orgasm, or if I do it takes a VERY long time. Normally I last a long time, but this is crazy. I know this is a side effect of the pills, but was wondering if this goes away after taking the pill for a while or is it a permanent side effect while taking the pills?
Yes, sexual dysfunction is a common side effect of venlafaxine. There is a collection of side effects that usually present in the beginning of treatment with these antidepressants, and which often subside within a week or so. These usually include anxiety, agitation, tremor, sleep disturbance, abdominal discomfort etc. We always advise patients to soldier through this difficult period. I have to say, however, that in my experience sexual dysfunction tends to persist, and is often a common cause for discontinuation in some patients.
I did a little research and came across a study which looks at the incidence of sexual dysfunction and delayed orgasm in patients taking antidepressants. You can view it at http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2848770/
Interestingly, it suggests that as the dose of venlafaxine increases (ie, beyond 115mg), the incidence of sexual dysfunction decreases, as different receptor are engaged. This is good news for you Lance if your physician intends to increase your dose to 150mg in a month. There is no guarantee that this will happen as there is always interindividual variation in response, but there is a chance that things will settle.
Are you under the care of a psychiatrist? It may be a good idea to discuss this with him/her at your next appointment. Have you tried many other antidepressants? I would like to suggest that you give venlafaxine a fair go especially if you only just started. Compliance is important and perseverance is key if you are to get on top of your depression/mood swings (remember it can take a few weeks for the antidepressant activity to kick in). Take comfort in the possibility that your problem with delayed orgasm may resolve as the dose increases. Having said this, Lance, if you feel that this side effect is significantly impacting on your life, it would be a good idea to have a chat with your doctor about it. If this side effect is unacceptable to you, then your physician should consider an alternative. And rest assured that there are alternatives; many of which have a better profile when it comes to sexual dysfunction.
Lance, just an additional recommendation. Although general practitioners often manage psychiatric disorders in their clinics, I always suggest that patients be formally assessed and treated by a specialist psychiatrist. Psychiatrists have a more specialized understanding of medications and the dosage range to aim for. They also have time to factor in counseling and psychotherapy, which can be just as beneficial as pharmacotherapy (or more so in some cases).
I wish you all the very best, Lance. Let me know how you go.